Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
152 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What Causes An Altered Sense Of Smell And Taste?

I used for 5 months (out of a 6 months prescription refills by my doctor for fungus in one of my big toe) Terbinafine 250MG when I realized I was developing a very strong old musty smell as well as a strong musty taste in my mouth when eating or drinking everything did taste very bad, so I stopped the medication after calling my doctor to let him know what was happening, so I was hoping after stopping completely the medication than after a few days my taste and smell will go back to normal, but it hasn't been the case, it did decrease some in intensity from very strong to strong, but it is now 5 weeks and some food I eat like duck leg confit just taste an awful old musty as it hits my tongue so does my one heineken with my diner, now my milk taste ok, also when I brush my teeth twice each time with colgate mint gel, my mouth still do no feel fresh, I am very worry as my taste and smell are still strong even so it did decrease some but kind of plateau now. What can I do to get my normal taste and normal smell back and not that old musty smell and taste? Otherwise, I am in very good health and not on any RX for any reasons other than vitamins. VITAMINS.NYFOR
Thu, 21 Dec 2017
Report Abuse
Dentist 's  Response
Hi..
Thanks for the query..

Yes, it is right that certain medications can cause a bad taste in mouth and Terbinafine can also be considered one of them..

But as it is not 5 weeks that you have stopped taking the medication the effect of it must have completely weaned off from the body, therefore it does not appears to be the cause of bad taste and smell..

Other common causes of bad taste in mouth can be oral and dental Infections, acid reflux, post nasal drip, upper respiratory infections etc.

So my suggestion is to consult an Oral Physician and get evaluated..

For now chew flavoured sugar free chewing gum.
Gargle with flavoured Mouthwash to mast bad taste..
You should use a tongue scraper to clean your tongue..
Avoid too much intake of high aroma foods like onion and garlic especially in raw form..

Hope this helps..

Regards..
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Loading Online Doctors....
What Causes An Altered Sense Of Smell And Taste?

Hi.. Thanks for the query.. Yes, it is right that certain medications can cause a bad taste in mouth and Terbinafine can also be considered one of them.. But as it is not 5 weeks that you have stopped taking the medication the effect of it must have completely weaned off from the body, therefore it does not appears to be the cause of bad taste and smell.. Other common causes of bad taste in mouth can be oral and dental Infections, acid reflux, post nasal drip, upper respiratory infections etc. So my suggestion is to consult an Oral Physician and get evaluated.. For now chew flavoured sugar free chewing gum. Gargle with flavoured Mouthwash to mast bad taste.. You should use a tongue scraper to clean your tongue.. Avoid too much intake of high aroma foods like onion and garlic especially in raw form.. Hope this helps.. Regards..